Multivitamins can be great additions to your diet, but if you are on Coumadin or other blood thinning medications, avoid multivitamins that contain vitamin K and high doses of vitamin E. These vitamins can interfere with how Coumadin works. Instead, choose a vitamin that provides the other essential vitamins and minerals in appropriate doses.
Coumadin is a blood thinner, which makes it more difficult for your body to form a clot. This reduces your risk of a heart attack and stroke from a blood clot in your arteries or veins. Vitamin K is a vitamin that your body uses to make blood clots. Therefore, if you consume too much vitamin K and you are on blood thinners, you will be more likely to form a clot. MedlinePlus adds that high doses of vitamin E from supplements can interfere with how vitamin K functions in your body and recommends avoiding it if you take blood thinners.
There are plenty of other essential vitamins that can be included in your multivitamin. These include vitamins A, C, D and the eight B vitamins thiamine, riboflavin, niacin, pantothenic acid, biotin, vitamin B-6, vitamin B-12 and folate. Some multivitamins also contain macro-minerals and trace-minerals such as calcium, phosphorus, magnesium, sodium, potassium, chloride, iron, manganese, copper, iodine, zinc, fluoride and selenium. These vitamins and minerals help your body provide energy to your cells, support your immune system and run your nervous system.
Before You Take A Multivitamin
The first step to selecting a multivitamin if you are on Coumadin is to talk to you doctor about your diet. Your doctor can determine if your diet is too high in vitamin K or vitamin E. PubMed Health adds that you must avoid certain foods such as large amounts of leafy green vegetables, cranberries, cranberry juice, soybean oil and canola oil, because these foods contain a large amount of vitamin K.
All of the vitamins and minerals that are found in multivitamins are found naturally in foods. Therefore a multivitamin may not be necessary. If you choose to add one, be sure to follow the instructions on your medication. Failure to do so, could lead to a blood clot and other serious consequences. Communicate with your doctor about other prescription and nonprescription medications that you are on.